Published May 20, 2009
Older men who take tamsulosin — better known by the brand name Flomax — for BPH or benign prostate enlargement within 14 days of cataract surgery have a somewhat increased risk for complications, according to a report in this week's Journal of the American Medical Association.
Other similar medications do not increase the risk of these complications — which include lens loss, retinal detachment, and inflammation — according to Dr. Chaim M. Bell, from St. Michael's Hospital, Toronto, and colleagues.
The findings come from a study of 96,128 men, 66 years or older, who underwent cataract surgery in Ontario, Canada from 2002 to 2007. Of these patients, 3550 had taken tamsulosin within 14 days of surgery and 7426 had recent taken other so-called alpha-blocking agents.
Overall, 284 patients experienced an adverse event related to cataract surgery, and 280 of them were matched by age, surgeon, and year of surgery to 1102 patients who did not experience complications.
The report shows that the patients with complications were 2.3 times more likely to have recently taken tamsulosin than the comparison group. By contrast, no significant differences were noted in recent or prior exposure to other alpha-blockers.
The researchers calculate that for every 255 cataract surgery patients who have recently taken tamsulosin, 1 will develop a serious postop complication.
"Because the combination of cataract surgery and tamsulosin exposure is relatively common, patients should be properly (apprised) of the risks of drug therapy, and preoperative systems should focus on the identification of tamsulosin use by patients," the authors conclude.